MAUDE Adverse Event Report: DEPUY SYNTHES SPINE MONOAXIAL SCREW 5 X 35MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

DEPUY SYNTHES SPINE MONOAXIAL SCREW 5 X 35MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Catalog Number 179702535
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Neurological Deficit/Dysfunction (1982); Paralysis (1997)
Date of Event 01/01/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).A complaint investigation will be performed.The complaint product is not available for the investigation.A supplemental report is not anticipated unless the results of the complaint investigation identify a corrective action or additional relevant information.Should the product become available, a physical evaluation will be conducted and a supplemental report filed with the results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported via medwatch (b)(4), a young girl with severe adolescent idiopathic scoliosis presented for elective posterior spinal fusion and bone grafting of t4-l4 vertebrae, as well as, epidural catheter placement tat t6 and t12.The patient was transported to the or at 0739.Motor potentials were unable to be obtained from the start of the surgery.Two dimensional c-arm xrays were completed intra-op.No concerns were noted.The surgery was completed at 1457 without any challenges.A "wake up" test was performed per recommended guidelines to assess sensorimotor functioning in the absence of intra-op monitoring.Upon awaking, the patient was unable to move her feet.She was extubated and brought to the post anesthesia unit for full wake-up.She had sensation of her legs but was unable to move them.She had an emergent ct scan that showed 3 pedicle screws in the spinal canal.She was brought back to the or to have the screws removed.She continued to have incomplete paraplegia after surgery including a loss of bowel and bladder control.She was treated with decadron and ketorolac.She regained some movement in her left lower extremity and was reporting bladder fullness and the sensation to void.Last report is that the patient is at home walking with crutches, using a wheelchair when fatigued.Range of motion on her right lower extremity is nearly normal but still lacks strength.Her bladder control is improving, with less retention when voiding but straight catheterizations are still required.

Brand Name
MONOAXIAL SCREW 5 X 35MM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
DEPUY SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key7179868
Report Number1526439-2018-50037
Device Sequence Number1212631
Product Code NKB
UDI-Device Identifier10705034064697
UDI-Public10705034064697
Combination Product (Y/N)N
PMA/510(K) Number
K160904
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 12/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number179702535
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/18/2017
Initial Report FDA Received Date01/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Disability;